Clinical Question

  1. Just wondering what the other SRNAs or CRNAs would do in this situations:

    64 y/o male ASA III for a hip debridement. Did the case as a TIVA..RSI with cricoid pressure. (Propofol and Succs) 9mg Vec given after twiches returned. Propofol infusion at 100mcg/kg/min, Fentanyl total of 250 mcg tititrated in,Vecuronium redosed 1.5 hours into case. Morphine 10mg titrated in last 30 min of case. The end of the case finally came. Upon checking TOF the twich response was 2/4 (1st twich stronger than 2nd with no 3rd or 4th). Reversal give of 3mg Neostig + 0.6mg Glycopyrolate. Pt returns to spont. breathing with TV of 3-400, lifting head off table and reaching for tube. TOF 4/4 with Fade on tetany. An additional 1mg Neostig + 0.2 Glyco. given. TOF remains 4/4 however fade remains present. I ask him to squeeze my fingers and he responded by with a weak squeeze. What would you do next?????????? Extubate or resedate the patient and wait untill patient was stronger?
    •  
  2. 15 Comments

  3. by   mwbeah
    Quote from bwt02
    Just wondering what the other SRNAs or CRNAs would do in this situations:

    64 y/o male ASA III for a hip debridement. Did the case as a TIVA..RSI with cricoid pressure. (Propofol and Succs) 9mg Vec given after twiches returned. Propofol infusion at 100mcg/kg/min, Fentanyl total of 250 mcg tititrated in,Vecuronium redosed 1.5 hours into case. Morphine 10mg titrated in last 30 min of case. The end of the case finally came. Upon checking TOF the twich response was 2/4 (1st twich stronger than 2nd with no 3rd or 4th). Reversal give of 3mg Neostig + 0.6mg Glycopyrolate. Pt returns to spont. breathing with TV of 3-400, lifting head off table and reaching for tube. TOF 4/4 with Fade on tetany. An additional 1mg Neostig + 0.2 Glyco. given. TOF remains 4/4 however fade remains present. I ask him to squeeze my fingers and he responded by with a weak squeeze. What would you do next?????????? Extubate or resedate the patient and wait untill patient was stronger?
    "If there is a doubt, why pull it out?"

    Mike
  4. by   catcolalex
    I would go to pacu with the tube still in on t-piece and o2, no further sedation until i felt he was stronger.
  5. by   BigDave
    I would give the propofol back if he is agitated and pulling at the tube.
  6. by   athomas91
    what was his weight/health problems...

    i agree w/ mike though -
  7. by   PROPOFOL
    I would leave the tube in. The same thing happened to me, except much longer case, and a lot more Vec. and we left them intubated. Never feel bad about leaving them intubated, it does not equal failure. Haste = waste.
    How much Sux. did they get? Phase 2 block?
  8. by   athomas91
    an ASA III 64 yr old - that may have been too much for him even though you maintained a 2/4 twitch....
    i also had a problem once - similar - and it was the preop versed that left the patient weak - we tried everything - no one could figure it out until one of the ologist's recommended flumazenil... and what do ya know...

    so what did happen w/ this case??
  9. by   heartICU
    I would leave the tube in. If they look strong, they might be strong, but if they look weak, they definitely are.
  10. by   Brenna's Dad
    If you have serious fade with tetany, it may be best to leave the tube in. In the afore mentioned case, I would probably max out my Neostigmine dose, which I consider to be 0.6 mg/kg, and then apply a little tincture of time.

    As we all know, we are usually giving reversals at the end of a case and I often think in this age of "fast on-fast off" anesthetics, that we probably aren't seeing peak effect of reversals, at least according to textbook onset times, by the time we are thinking about pulling the tube. I do agree with others, if they look weak, they are weak.

    In the afore mentioned case however, you are also in a bit of a quandary, since what you are seeing clinically, is not jiving with what you are seeing with your twitcher. ie. Classically, a five second head lift was considered a clinical sign of adequate reversal, the patient has adequate VTs, etc.

    I would not resedate unless I planned on keeping the patient intubated for a long period of time, ie. unknown pseudocholinesterase deficiency. A good explanation of why the OETT remains in place and adequate pain relief with narcotics, with perhaps a wee bit of versed in those anxious patients is all that is needed until you are confident to extubate.
  11. by   Tenesma
    0.6mg/kg??? that may be a typo - i don't go over 70-80mcg/kg.
  12. by   Pete495
    Quote from Tenesma
    0.6mg/kg??? that may be a typo - i don't go over 70-80mcg/kg.

    I was thinking the same thing, but didn't want to say anything cuz I'm newer to the field.
  13. by   Brenna's Dad
    Yes, sorry 0.06mg/kg. Thank you.
  14. by   underdog
    How about checking some labs....could hypocalcemia or hypermagnesemia be contributing to muscle weakness??

close